Nebraska, 2006

Flood in Nebraska, September 16 to 17, 2006

September 16 to 17, 2006 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 10:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 16, 10:25 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT SAT SEP 16 2006

.DISCUSSION...

POTENTIALLY VOLATILE SITUATION DEVELOPING OVER EASTERN NEB AND WRN
IA THIS AFTN. OF COURSE WITH EXTREME SITUATION...THINGS ARE
USUALLY VRY CLR CUT AND THIS CASE IS NO EXCEPTION. 12Z UPPR AIR
ANLYS INDCD POWERFUL H3 JET FM UT INTO CO OF 150 KT. AT H5
YESTERDAYS SHRTWV TROF WAS NOW OVR MN/ND WITH A SHRTWV RIDGE OVR
THE CNTRL PLAINS. UPSTRM...ANOTHER POTENT UPPR LVL SHRTWV TROF WAS
LOCATED IN THE ANALYSIS AND IN WATER VAPOR IMAGERY OVR ERN UT.
THIS SHRTWV TROF IS PROGGED BY THE LATEST NUMERICAL GUIDANCE TO
EJECT NEWD INTO WRN NEB BY 18Z AND THEN INTO SRN SD BY 00Z. LO LVL
ATMOSPHERE IS UNSEASONABLY MOIST WITH A +19 C H85 DEWPOINT AT KAMA
AND +15 UP TO KOMA...WICH SHLD ALLOW FOR MID AND UPPER 60S
DEWPOINTS OVR THE AREA THIS AFTN DESPITE STG MIXING.

THE TWO MAIN PROBLEM FOR TODAY IN REGARDS TO SVR WX POTENTIAL IS
MOVEMENT OF THE SHRTWV TROF AS IT EJECTS NEWD INTO SD AND THE
PLACEMENT/ORIENTATION OF THE DRYLINE. AS THE NEXT SHRTWV TROF
EJECTS NEWD TDY...MID LVL DRY SLOT SEE AT H7 OVR CO THIS
MRNG...SHLD ALSO EJECT NEWD INTO NE NEB BY MID AFTN. THIS WL
CREATE AN AREA OF STG SUBSIDENCE ACRS NE NEB BY LATE AFTN...WHICH
IS CERTAINTY UNFAVORABLE FOR CONVECTION AND SIG LIMITS THE LAPSE
RATES. ALSO OF CONCERN IS WITH THE SHRTWV DRIVING NEWD INTO
SD...DRYLINE OVR SRN NEB/KS WL BE LESS DEFINED THAN AREAS OVR SE
SD LEADING TO MORE OF A VEERED LO LVL FLOW ACRS OUR SRN CWA.

NEVERTHELESS...GIVEN THE EXPECTED SIG AND QUALITY MOISTURE IN
PLACE AND NEARLY FULL SUN THIS AFTN...THE ATMOSPHERE IS EXPECTED
TO BECOME MODERATELY UNSTABLE OVR MOST OF ERN NEB/SW IA. THE MOST
LIKELY SCENARIO ATTM IS FORTHUNDERSTORMSS TO ONCE AGAIN FIRST DVLP
OVR N-CNTRL NEB AHEAD OF ADVANCING SFC LO...AND THIS ACTIVITY WL
MOV NEWD...POSSIBLY CLIPPING PARTS OF NE NEB. THEN AS THE DRY-SLOT
ADVECTS INTO THE AREA...THUNDER CHANCES SHLD GENERALLY END OVR NE
NEB BY 00Z. AS NE NEB GETS SHUT-DOWN...STG INSULATION AND MODERATE
CONVERGENCE ALNG THE DRYLINE OVR SE NEB SHLD ALLOW FOR ISO/SCT
TSRA TO DVLP FM NEAR THE PLATTE RIVER W OF FET SOUTH TO NR KBIE
ARND 23Z.

GIVEN THE DEGREE OF SHEAR ACRS THE AREA THIS AFTN /EVNG/NR 60 KTS
BULK 0 TO 6 KM SHEAR/ EITHER OF THESE TWO SVR THUNDERSTORM
CLUSTERS WL LIKELY BE SUPERCELLS. BEST TOR THREAT MAY ACTUALLY END
UP BEING OVR FAR NE NEB NR THE PATH OF THE SFC BY MID AFTN.
LCL/LFC VALUES WL BE HIGH OVR SE NEB IN A MORE DEEPLY MIXED ATMO.
DESPITE THIS...AMBIENT LOW LVL PARAMETERS THIS EVNG OVR SE NEB /40
KTS OF 0-1 KM BULK SHEAR AND 200-300 SRH/ AN ISO TOR SEEMS
POSSIBLE WITH RIGHT MOVING STORM. LARGE HAIL THREAT IS THERE
TOO...BUT LAPSE RATES OF ONLY 5.5-6.5 C/KM FM H7 TO H5 SHLD LIMIT
THE VRY LARGE HAIL.

OTHERWISE...GOING FORECAST IN GOOD SHAPE. HAVE REDUCED POPS OVR
MOST OF THE AREA THIS AFTN EXCEPT OVR FAR NE NEB NR THE SD BORDER
AND OVR FAR SE NEB/SW IA WHERE EFFECTS OF THE DRY-SLOT WL BE LESS
INTENSE. WIND ADVRY ALSO LOOKS GOOD WITH FULL SUN AND GOOD MIXING.

NEW ZFP/GRIDS ALRDY SENT.

BOUSTEAD

&&

.PREV DISCUSSION... (ISSUED 338 AM CDT SAT SEP 16 2006)

DISCUSSION...

CONVECTION EPISODE ROUND TWO EXPECTED THIS AFTERNOON/EVENING IS
THE MAIN FORECAST FOCUS WITH WINDS INTO SUNDAY AND THEN PCPN
CHCS/HOW MUCH COOLING WILL TAKE PLACE MONDAY OTHER CONSIDERATIONS.

SHORT TERM...TODAY AND TONIGHT. FIRST ROUND OF SEVERE CONVECTION
HAS WEAKENED AND SHIFTED MOSTLY OUT OF THE CWA AS OF 08Z. WILL
LINGER SMALL POPS THIS MORNING MOST AREAS AS SOME CLOUD ELEMENTS
REMAINED PER LATEST STLT WHICH COULD INTERACT WITH REMNANT OUTFLOW
BOUNDARIES. HOWEVER...CURRENT ATMOSPHERE IS BECOMING CAPPED BY
STEEPER 800-600 MB LAPSE RATES/WARMER TEMPS ALOFT THAT WERE
WRAPPING AROUND LARGE UPPER SYSTEM. DRYLINE AS OF 08Z SHOWED UP
NICELY ON IR STLT IMAGERY FM NEAR ONL-BBW TO E OF MCK. THIS
SHOULD BE THE PRIMARY INITIAL FOCUS FOR TSTM DEVELOPMENT THIS
AFTERNOON AS STRONG JET SEGMENT ROTATES AROUND UPPER LOW WITH
RIGHT REAR ENTRANCE REGION AND COOLER TEMPS ALOFT MOVING ACROSS
BOUNDARY BY EARLY AFTN WEAKENING CAP AND AIDING IN LIFT. GENERALLY
EXPECT STRONGER CONVECTION TO BEGIN A BIT EARLIER AND FARTHER E
THAN YDA...WHICH PUTS MAIN THREAT AREA OVER A LARGE PART OF THE
OAX CWA. CERTAINLY CAN/T ARGUE WITH SOME TORNADO THREAT GIVEN NAM
FORECAST SOUNDINGS OF STRONGLY CURVED HODOGRAPHS BY MID/LATE AFTN
AND HELICITY VALUES OF 300-400. PLUS SYSTEM LOOKS LIKE IT
GENERATED AT LEAST 2 TORNADOES IN NEBRASKA YDA. WILL CONTINUE TO INCLUDE
MENTION OF LARGE HAIL/DAMAGING WINDS IN ZONES WITH TORNADO THREAT
MENTIONED IN HWO. LOOKS LIKE WITH WARMER START TO MORNING AND MORE
SUNSHINE...DEEPER MIXING EXPECTED TODAY COMPARED TO YDA WHICH
SHOULD PROVIDE BOTH WARMER TEMPS AND STRONGER WINDS. WILL BOOST
MOST WINDS AND ISSUE A WIND ADVSRY THE NORMALLY WINDIER AREAS FROM
AROUND OFK SSE THROUGH LNK AND BIE. AS WINDS SHIFT TO WNW BEHIND
CDFNT THIS EVENING...WINDS COULD TOUCH ADVSRY CRITERIA SECTIONS OF
THE NW WHERE COLD ADVCTN IS A BIT STRONGER BUT WL LEAVE OUT FOR
NOW. OTHERWISE...MADE LTL ADJUSTMENTS TO TIMING OF THE ENDING OF
PCPN TNGT...WITH MAIN MENTION AFT 06Z CONFINED TO ALONG AND E OF
MO RIVER. LOWERED LOWS A BIT TONIGHT GIVEN CURRENT UPSTREAM
TEMPERATURES.

STILL APPEARS MOST TEMPERATURES SHOULD STAGE A MODEST RECOVERY
SUNDAY AS UPPER LOW AND SFC LOW ATTEMPT TO BECOME VERTICALLY
STACKED OVR ERN ND. THIS SHOULD PROVIDE STRONG DOWNSLOPING OVER
THE CWA WITH ANY WRAP AROUND CLOUDS PROBABLY RESERVED TO FAR NRN
ZONES WHERE HIGHS SHOULD BE A BIT COOLER. BOOSTED WINDS SOME...BUT
GENERALLY LEFT TEMPS ALONE WHICH WERE NEAR MAV AND LOOKED
REASONABLE. DECIDED TO INCREASE POPS A BIT ACROSS THE FAR N AND
SPREAD THEM FARTHER S SUNDAY NIGHT. THERE IS DECENT AGREEMENT
AMONG GFS/NAM/CMC AND ECMWF IN ROTATING A WAVE AROUND UPPER LOW AS
IT CONTINUES TRACKING EWD WITH DECENT 700-500 QG FORCING NOTED ON
GFS AND NAM. THIS SYSTEM WILL PULL DOWN EVEN COOLER AIR MONDAY
WITH A STRONG POSSIBILITY FOR LINGERING SC MUCH OF THE DAY. SO
LOPPED HIGHS OFF SEVERAL DEGREES MOST AREAS AND INCREASED SKY
GRIDS.

MADE LTL/NO CHANGES TO REST OF FORECAST. A COUPLE OF COOL NIGHTS
ARE IN STORE FOR THE CWA AS COLD HIGH PRESSURE SETTLES IN.
GRADIENT MAY SAVE ERN SECTIONS FROM FROST TUE AM...BUT SITUATION
WILL LIKELY BECOME MAIN FORECAST CONCERN IN LATER FORECASTS AFTER
TODAYS SYSTEM DEPARTS. THERE ALSO REMAINS SOME UNCERTAINTY TO LATE
WEEK SYSTEM...ALTHOUGH POPS WILL PROBABLY NEED BOOSTING AT SOME
POINT WHEN IT BECOMES CLEARER WHICH DAY WILL MOST LIKELY BE
AFFECTED BY THE NEXT UPPER TROUGH.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
     NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
     NEZ032-NEZ042-NEZ043.

IA...NONE.

&&
Hazardous weather outlook, Sep 16, 11:07 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1207 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. THE MOST LIKELY TIME FOR
THE DEVELOPMENT OF THUNDERSTORMS WILL BE BETWEEN 2 AND 4 PM OVER
NORTHEAST NEBRASKA AND BETWEEN 4 AND 6 PM OVER THE REST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

AN INTENSE UPPER LEVEL STORM SYSTEM WILL EMERGE ONTO THE CENTRAL
PLAINS THIS AFTERNOON AND MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY TONIGHT. AS THIS OCCURS...A DRYLINE WILL TAKE SHAPE EARLY
THIS AFTERNOON OVER CENTRAL NEBRASKA...AND MOVE INTO EASTERN NEBRASKA
BY LATE THIS AFTERNOON...AS THE SURFACE AREA LOW PRESSURE MOVES
INTO SOUTHEAST SOUTH DAKOTA. THE ATMOSPHERE ALONG AND AHEAD OF THE
DRYLINE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
THUNDERSTORM DEVELOPMENT IS FIRST EXPECTED OVER NORTH CENTRAL AND
NORTHEAST NEBRASKA BY MID AFTERNOON. THESE THUNDERSTORMS ARE THEN
EXPECTED TO TRACK NORTHEAST ACROSS NORTHEAST NEBRASKA AND POSSIBLY
WEST CENTRAL IA. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
POSSIBLE WITH THESE STORMS. OTHER THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE AFTERNOON ALONG THE DRYLINE OVER SOUTHEAST
NEBRASKA...AND TRACK NORTHEAST INTO SOUTHWEST IOWA BY EARLY EVENING.
THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THE SEVERE WEATHER THREAT IS GENERALLY EXPECTED TO END ACROSS THE
AREA BY 11 PM TODAY WITH THE STORMS MOVING EAST INTO CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER NORTHEAST NEBRASKA BY 3
PM AND ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA BY 5
PM. A MEDIA AND EMERGENCY MANAGEMENT CONFERENCE CALL IS SCHEDULED
FOR 1 PM TODAY.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saunders

When
September 16, 12:15 PM CST to September 17, 12:45 PM CST
Where
Saunders County, Wahoo
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Rainfall of 2 to 5 inches fell over a large part of central and western Saunders county during the overnight hours of 9/15/06 and early 9/16/06. The heavy rain initially flooded tributaries of Wahoo Creek around the Wahoo area, including Sand Creek, flooding and eventually closing Highway 92 west of town, Highway 77 east of town and old Highway 77 south of town. Besides flooding hundreds of acres of farmland, the flood waters also affected the Fairgrounds and surrounding areas of east and southeast Wahoo, and at least 1 car was flooded. A dance floor east of town was severely damaged by the flood waters along with railroad tracks in the vicinity. The water eventually consolidated into Wahoo Creek causing it to cross its 19 foot flood stage at Ithaca at 1215 pm cdt on 9/16/06. The creek at Ithaca crested at 21.91 feet at 415 am cdt on 9/17/06 and fell below flood stage at 1245 pm on 9/17/06.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533725.